Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 30, NWS Topeka, KS

September 13, 2010Marshall County, Kansas

NWS Topeka, KS issued this tornado warning at Sep 13, 2010, 6:52 PM CDT for Marshall County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2010, 6:52 PM CDT (23:52 UTC)
Expired
Sep 13, 2010, 7:15 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Marshall County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:57 PM CDTFUNNEL CLOUD1 N Blue Rapids, KS
Sep 13, 7:25 PM CDTTSTM WND DMGBlue Rapids, KS7-8 INCH LIMB BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 2:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WFUS53 KTOP 132352
TORTOP
KSC117-140015-
/O.NEW.KTOP.TO.W.0030.100913T2352Z-100914T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT MON SEP 13 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED NEAR BLUE RAPIDS...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLUE RAPIDS...FRANKFORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3975 9634 3956 9644 3957 9661 3964 9670
      3973 9671 3978 9668
TIME...MOT...LOC 2352Z 304DEG 12KT 3970 9664

$$

ANGLE
1 follow-up statement
642 
WWUS53 KTOP 140000
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT MON SEP 13 2010

KSC117-140015-
/O.CON.KTOP.TO.W.0030.000000T0000Z-100914T0015Z/
MARSHALL-
700 PM CDT MON SEP 13 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTHERN
MARSHALL COUNTY...

AT 653 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 1 MILE 
NORTH BLUE RAPIDS... THE TORNADIC STORM WAS MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS...FRANKFORT AND RURAL AREAS OF SOUTHERN MARSHALL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3975 9634 3956 9644 3957 9661 3964 9670
      3973 9671 3975 9667
TIME...MOT...LOC 2359Z 304DEG 12KT 3968 9664

$$

ANGLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 13, 6:44 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 13, 6:44 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT MON SEP 13 2010

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (TONIGHT AND TUESDAY)...

WATER VAPOR IMAGERY AT 19Z SHOWING A WEAK SHORTWAVE TROUGH ADVANCING
EASTWARD THROUGH THE COUNTY WARNING AREA (CWA). ISOLATED CONVECTION
HAS DEVELOPED AHEAD OF IT OVER THE EAST CENTRAL AND THE FAR NORTHERN
COUNTIES THIS AFTERNOON...MAINLY IN CONJUNCTION WITH THIS WAVE. MAIN
SFC FRONT IN THE NORTHERN CWA EARLIER THIS MORNING HAS LIFTED
FURTHER NORTH INTO SOUTHERN NEBRASKA...BUT HIGHEST CAPES 2000-3000
J/KG RESIDE TO THE SOUTH OF THIS BOUNDARY ACROSS THE NORTHWEST 1/3
OF THE CWA...WITH CAPES 1500-2000 ELSEWHERE. EXPECT ISOLATED
CONVECTION TO SHIFT EAST...THEN REDEVELOPMENT FURTHER WEST FROM
CENTRAL/NORTH CENTRAL KS NORTHEAST ALONG FROM THEN SPREAD EASTWARD
THROUGH THE NIGHT. WILL CONTINUE TO FAVOR THE NORTHERN CWA WITH
LIKELY POPS AND TAPER OFF SOUTH OF HIGHWAY 24. EXPECT LOCALLY HEAVY
RAINFALL POSSIBLE FAR NORTH...WITH LIGHT AMOUNTS SOUTH OF HIGHWAY
56. HAVE INCREASED DEWPOINTS AND LOW TEMPS UP A BIT. WILL ADD
MENTION OF SEVERE TO THE NORTHERN COUNTIES PER SEVERE THREAT/TORNADO
WATCH.

ON TUESDAY...THE REMNANTS OF MCS TO THE NORTH EXPECTED TO CLIP
MAINLY THE NORTHEAST CWA THROUGH MIDDAY AND WILL CONTINUE TO FAVOR
THIS AREA FOR THE HIGHEST POPS. A STRONGER ELEVATED MIXED LAYER WILL
OVERSPREAD THE CWA THROUGH THE DAY WITH A WEAKENING JET...SO MAY SEE
A DECREASING TREND IN PRECIP BY MIDDAY FOR FLOW BACKS AGAIN IN THE
AFTERNOON. INCREASED HIGHS SLIGHTLY INTO THE MID 80S/NEAR 90
DEGREES.

LONG TERM (TUESDAY NIGHT-SUNDAY)...

TUESDAY NIGHT AND WEDNESDAY LOOKS LIKE ANOTHER MCS WILL MOVE OFF THE
HIGH PLAINS AS AN IMPULSE MOVES THROUGH THE NORTHWEST FLOW.
SOUTHEASTERLY UPSLOPE WINDS WILL AID IN AFTERNOON DEVELOPMENT OUT
WEST THEN WITH INCREASING LOW LEVEL JET TUESDAY NIGHT ACROSS CENTRAL
KANSAS MCS SHOULD MOVE ACROSS THE CWA MAINLY AFTER 06Z AND MOVE OFF
WEDNESDAY MORNING. BY AFTERNOON WEDNESDAY STRONGER UPPER TROUGH WILL
MOVE OUT OF THE ROCKIES AND MOVE A FRONTAL BOUNDARY SOUTHEAST INTO
NORTH CENTRAL KANSAS. BEST MOISTURE AND INSTABILITY WILL FOCUS AHEAD
OF THE FRONT ACROSS NORTHEAST AND EAST CENTRAL KANSAS. GOOD MOISTURE
TRANSPORT WILL OCCUR ACROSS THIS AREA INTO NEBRASKA AND SOUTHWEST
IOWA THE ACROSS CENTRAL IOWA AFTER 06Z THURSDAY. FAVORABLE SHEAR AND
INSTABILITY EXISTS FOR SEVERE STORMS WITH WIND AND HAIL THE MAIN
HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST
KANSAS WHERE HIGHEST MOISTURE WILL POOL AHEAD OF THE BOUNDARY.

THE FRONT WILL MOVE THROUGH THE CWA BY THURSDAY MID DAY WITH
THUNDERSTORM CHANCES DIMINISHING THEREAFTER.

HIGHS IN THE 80S AND LOW 90S WEDNESDAY WILL COOL INTO THE UPPER 70S
IN THE WAKE OF THE FRONT ON THURSDAY.

FRIDAY NIGHT THROUGH SATURDAY ANOTHER FRONTAL BOUNDARY IS FORECAST
TO BE LOCATED OVER SOUTHERN NEBRASKA OR NEAR THE KANSAS BORDER. SOME
ELEVATED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT NEAR THE NEBRASKA
BORDER IN ZONE OF WARM/MOISTURE ADVECTION. 06Z RUN OF THE GFS HAD
BOUNDARY CLOSE TO THE STATE LINE AND THE 00Z ECMWF HAD THE BOUNDARY
NEAR THE I-70 CORRIDOR. HOWEVER THE LATER RUNS OF THE GFS PLACE THE
FRONT A LITTLE FURTHER NORTH WHILE THE 12Z ECMWF HAS REVERSED ITSELF
AND NOW HAS THE FRONT MUCH FURTHER NORTH IN NORTHERN NEBRASKA. WILL
LEAVE SMALL PRECIPITATION CHANCES GOING IN THE NORTHERN ROW OF
COUNTIES FOR NOW AND SEE IF LATER RUNS OF THE MODELS CONTINUE TO GO
NORTH WITH THE BOUNDARY. SUNDAY AND MONDAY LOOK DRY WITH UPPER RIDGE
ESTABLISHING ITSELF ACROSS THE CWA AS TROUGH MOVES INTO THE PACIFIC
NORTHWEST.

53

&&

.AVIATION...

CONVECTION WILL REMAIN NEAR MHK FOR THE FIRST FEW HOURS OF THE TAF
PERIOD. ADDITIONAL THUNDERSTORMS SHOULD REMAIN NORTH AND WEST OF
TOP AND FOE BUT AFTER 04Z WITH LOW LEVEL JET INCREASING STORMS MAY
BECOME MORE NUMEROUS AND MOVE NEAR THE TAF SITES. CONVECTIVE
CLUSTER MAY PASS NEAR THE SITES AND BEING MVFR CIGS TO TOP AND
FOE. VFR EXPECTED AFTER 17Z TUESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES... NONE.

&&
Hazardous weather outlook, Sep 13, 11:52 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT MON SEP 13 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-141700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1152 AM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS THE
AREA...MAINLY IN NORTH CENTRAL KANSAS WHERE A FEW STORMS MAY
BECOME STRONG TO SEVERE AFTER 4 PM. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE ACROSS NORTH CENTRAL AND NEAR THE NEBRASKA
BORDER THIS EVENING AND SPREAD EAST OVERNIGHT.

THE MOST LIKELY HAZARDS WILL BE STRONG DAMAGING WINDS AND LARGE
HAIL PRIMARILY DURING THE EVENING HOURS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT CLOSER TO THE THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE
REMAINDER OF THE WEEK. WEDNESDAY WILL BRING THE BEST CHANCE OF
SEVERE WEATHER AS THE FRONTAL BOUNDARY SLIPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT GENERALLY
NORTH AND WEST OF THE TURNPIKE.

In the hours before

Local storm report, Sep 13, 5:27 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             HANOVER                 39.89N 96.88W
09/13/2010  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Sep 13, 5:34 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 S CONCORDIA           39.50N 97.66W
09/13/2010  E0.75 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JW
Local storm report, Sep 13, 5:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BREMEN                  39.90N 96.79W
09/13/2010  E1.75 INCH       MARSHALL           KS   LAW ENFORCEMENT

&&

JW
Local storm report, Sep 13, 6:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 WSW HOLLENBURG        39.98N 97.01W
09/13/2010  E1.25 INCH       WASHINGTON         KS   PUBLIC

&&

BYRNE
Local storm report, Sep 13, 6:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             NE HANOVER              39.90N 96.88W
09/13/2010  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Sep 13, 6:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 SSW MARYSVILLE        39.79N 96.68W
09/13/2010  E60 MPH          MARSHALL           KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:53 PM CDTSevere Thunderstorm WarningTOPCloud, Republic52 min
Sep 13, 4:07 PM CDTTornado WarningTOPWashington38 min
Sep 13, 4:42 PM CDTSevere Thunderstorm WarningTOPCloud48 min
Sep 13, 4:43 PM CDTTornado WarningTOPMarshall, Washington47 min
Sep 13, 5:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington50 min
Sep 13, 5:28 PM CDTSevere Thunderstorm WarningTOPCloud29 min
Sep 13, 6:12 PM CDTSevere Thunderstorm WarningTOPMarshall48 min
Sep 13, 6:16 PM CDTSevere Thunderstorm WarningTOPWashington44 min
Sep 13, 6:25 PM CDTFlash Flood WarningTOPMarshall, Washington2 hr
Sep 13, 6:40 PM CDTTornado WarningTOPMarshall, Washington35 min
Sep 13, 6:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.